Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 39, NWS Grand Rapids, MI

April 25, 2017

NWS Grand Rapids, MI issued this small craft advisory at Apr 25, 2017, 4:00 PM EDT. It took effect at Apr 25, 2017, 11:00 PM EDT. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2017, 4:00 PM EDT (20:00 UTC)
In effect from
Apr 25, 2017, 11:00 PM EDT
Expired
Apr 28, 2017, 2:00 AM EDT
In force
51 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

558 
WHUS73 KGRR 252000
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT TUE APR 25 2017

LMZ844>849-260400-
/O.NEW.KGRR.SC.Y.0039.170426T0300Z-170427T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
400 PM EDT TUE APR 25 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO
8 AM EDT THURSDAY. 

* WINDS...SOUTH/SOUTHEAST INCREASING TO 15 TO 25 KNOTS TONIGHT.
  WINDS WILL LAST THROUGH WEDNESDAY NIGHT BEFORE DIMINISHING.

* WAVES...BUILDING TO 3 TO 6 FEET LATE TONIGHT AND WEDNESDAY,
  HIGHEST NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
10 follow-up statements
365 
WHUS73 KGRR 260144
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
944 PM EDT TUE APR 25 2017

LMZ844>849-260945-
/O.CON.KGRR.SC.Y.0039.170426T0300Z-170427T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
944 PM EDT TUE APR 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
THURSDAY...

* WINDS...SOUTH/SOUTHEAST 15 TO 25 KNOTS. 

* WAVES...BUILDING TO 3 TO 6 FEET LATE TONIGHT AND WEDNESDAY, 
  HIGHEST NORTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
113 
WHUS73 KGRR 260704
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 AM EDT WED APR 26 2017

LMZ844>849-261515-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-170427T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
304 AM EDT WED APR 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
THURSDAY...

* WINDS...SOUTH/SOUTHEAST 15 TO 25 KNOTS.

* WAVES...BUILDING TO 3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
109 
WHUS73 KGRR 261505
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 AM EDT WED APR 26 2017

LMZ844>849-262315-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-170427T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1105 AM EDT WED APR 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
THURSDAY...

* WINDS...SOUTH/SOUTHEAST 15 TO 25 KNOTS.

* WAVES...BUILDING TO 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
531 
WHUS73 KGRR 261953
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EDT WED APR 26 2017

LMZ844>849-270400-
/O.EXT.KGRR.SC.Y.0039.000000T0000Z-170428T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
353 PM EDT WED APR 26 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...SOUTH/SOUTHWEST 15 TO 25 KNOTS BECOMING WEST/NORTHWEST
  ON THURSDAY.

* WAVES...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
874 
WHUS73 KGRR 270240
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 PM EDT WED APR 26 2017

LMZ844>849-271045-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-170428T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1040 PM EDT WED APR 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...SOUTH/SOUTHWEST 15 TO 25 KNOTS BECOMING WEST/NORTHWEST 
  ON THURSDAY. 

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
608 
WHUS73 KGRR 270744
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 AM EDT THU APR 27 2017

LMZ844>849-271545-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-170428T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
344 AM EDT THU APR 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...SOUTH WINDS 15 TO 25 KNOTS BECOMING SOUTHWEST BY EARLY
  TO MID AFTERNOON AND CONTINUING INTO THIS EVENING. 

* WAVES...3 TO 5 FEET INTO EARLY TONIGHT BEFORE SUBSIDING TO 1 TO
  3 FEET BY FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM
737 
WHUS73 KGRR 271518
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1118 AM EDT THU APR 27 2017

LMZ844>849-272330-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-170428T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1118 AM EDT THU APR 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...SOUTH WINDS TO 30 KNOTS THROUGH MIDDAY. WINDS SHIFT OUT
  OF THE SOUTHWEST AT 15 TO 25 KNOTS THIS AFTERNOON. 

* WAVES...3 TO 6 FEET THROUGH MID-AFTERNOON BEFORE SUBSIDING TO 1
  TO 3 FEET LATE TONIGHT INTO EARLY FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JAM
691 
WHUS73 KGRR 272011
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
411 PM EDT THU APR 27 2017

LMZ844>849-280415-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-170428T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
411 PM EDT THU APR 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...SOUTHWEST AT 15 TO 25 KNOTS THROUGH LATE THIS EVENING. 

* WAVES...3 TO 6 FEET LATE THIS AFTERNOON SUBSIDING TO 1 TO 3 FEET  
  TONIGHT INTO EARLY FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JAM
416 
WHUS73 KGRR 280147
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
947 PM EDT THU APR 27 2017

LMZ844>849-280600-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-170428T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
947 PM EDT THU APR 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...SOUTHWEST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
267 
WHUS73 KGRR 280620
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 AM EDT FRI APR 28 2017

LMZ844>849-280730-
/O.EXP.KGRR.SC.Y.0039.000000T0000Z-170428T0600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
220 AM EDT FRI APR 28 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE WINDS AND WAVES HAVE DECREASED.

$$

WDM

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 25, 3:30 PM EDT, 30 minutes earlier.

Area forecast discussion, Apr 25, 3:30 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Tue Apr 25 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Hydro/Marine

.SYNOPSIS...
Issued at 330 PM EDT Tue Apr 25 2017

The dry and warm air mass that has been over the area the past few
days will gradually come to an end through Wednesday evening as a
system slowly pushes in from the West. This system will have waves
of low pressure move along it, and bring periods of showers and
storms through Thursday afternoon. There is a small chance of severe
weather, however heavier rainfall will likely be a better threat.

A mainly dry period can be expected from Thursday night through
Friday night as the area will be in between systems. Another bigger
system that will have plentiful moisture from the Gulf will move in
over the course of the weekend and bring more rain to the area.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 330 PM EDT Tue Apr 25 2017

Our main issue in the short term forecast period is determining pcpn
trends through the period, and hazards associated with any storms
that will push through the area.

We will start to see some chances of rain showers move in across the
NW corner of the CWFA late tonight and Wed morning. This are will be
on the far Ern periphery of the best moisture transport moving
across WI and IL tonight with a 35 knot low level jet associated
with a short wave moving NNE. Instability in our area is pretty much
zero, so we do not expect thunder through Wed morning.

We expect that a few showers/storms could pop up Wed afternoon
across the area. A better chance of more widespread showers/storms
will come in mid-late evening across the Wrn half of the area.
Instability builds Wed afternoon with dew points approaching 60
degrees, and sfc temps in the 70s across most of the area that does
not see clouds/rain showers in the morning. Sfc based CAPE's look to
approach 1000 j/kg across the SE portion of the area which could
approach 80 degrees. The limitation is that forecast soundings
indicate that we could be capped around 8-10k feet. If something was
to develop, deep layer shear values are fairly impressive, in the 40-
50 knot range. This could provide some severe weather with strong
winds or large hail.

A more organized line of showers/storms comes through mid-late
evening into the overnight hours. A fairly strong short wave moves
up Lake Michigan, and looks to have a 50+ knot low level jet
associated with it. Instability in general will be on the wane some.
This looks like the biggest threat would be a swath of heavier rain
in a short period of time.

The Wed night wave will move through, and the cold front will
progress east a bit into the central portion of our area. At this
time, it looks like the main wave moves through, and brings another
low level jet across the area. The models have a look to them of
another swath of heavier rain with limited instability available.
The swaths of heavier rains will be tough to pin down at this time,
but there are good signals they will be around the area. We should
see all the rain move out by Thu evening as the entire system lifts
out of the area by then.

.LONG TERM...(Friday through Tuesday)
Issued at 330 PM EDT Tue Apr 25 2017

Active weather pattern will continue into the long term period with
one main low pressure system forecast to move through the area
between Saturday and Monday. The heaviest rain looks to be during
the Saturday night through Sunday night period with 850mb dew points
surge to around +10C. The ECMWF also shows solid 850mb moisture
transport during this time as well. Heavy rain is quite possible
over the weekend with periods of showers and thunderstorms. One to
two inches of rain appears possible at this point, but we will
refine that as the event gets closer.

Friday into Friday night will be somewhat of a quieter period as we
will be in between systems. The weekend system is an upper low that
pivots through the area, so we are looking for plenty of cloud cover
along with periods of rain. Temperatures will be seasonable with
highs in the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 217 PM EDT Tue Apr 25 2017

VFR weather is forecast the next 24 hours with cloud bases at or
above 4000ft through the period. There will be some times, namely
this evening and again into the midday hours of Wednesday, when we
see ceilings around 4,000-5,000ft. Otherwise, mid and high clouds
are expected with bases at or above 10,000ft.

Winds will be from the south-southeast around 10 knots this
afternoon and evening. An increase in wind is expected late
tonight and into Wednesday, picking up into the 10-20 knot range
with gusts to around 25 knots.

&&

.MARINE...
Issued at 330 PM EDT Tue Apr 25 2017

Winds will be on the increase tonight and remain up through
Wednesday as the gradient ahead of the incoming system presses into
the area. The winds will be nearly parallel to the shoreline, or
even offshore a bit, which should limit the waves some. Also, the
warmer air over the cooler waters will limit wave generation also.
We will make a last minute decision at press time whether it will
require a Small Craft Advisory or not.

&&

.HYDROLOGY...
Issued at 330 PM EDT Tue Apr 25 2017

In spite of conditions drying out over the last few days, rivers
remain higher than normal across the area and a few decent
widespread rain events may prime them once again for a flood risk.
The Muskegon and Grand River basins in particular are running at
about the 75th percentile for this time of year. Rainfall amounts
Wednesday into Thursday could be locally heavy and the western
reaches of those basins may experience rises. Additional significant
rain this weekend over especially the central and western reaches of
those basins may cause some above bankfull rises and we will have to
monitor closely for a flood risk on the main stem rivers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...Duke
AVIATION...Duke
HYDROLOGY...Hoving
MARINE...NJJ
Hazardous weather outlook, Apr 25, 4:35 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
435 AM EDT Tue Apr 25 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
435 AM EDT Tue Apr 25 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The thunderstorms later Wednesday night into Thursday morning
could be strong.

Rainfall could be heavy at times Wednesday night into Sunday. This
could lead to urban and poor drainage flooding along with river
rises.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
435 AM EDT Tue Apr 25 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind and waves could become hazardous to small craft off of Little
and Big Sable points on Wednesday.

Thunderstorms may lead to hazardous boating conditions Wednesday
night into Thursday morning. Additional storms are possible over
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:15 PM EDTRiver Flood AdvisoryGRRKalamazoo57 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.